Wildfire, Eastern Carbon
- When
- August 28, 12:08 PM MST to August 31, 11:59 PM MST
- Where
- Eastern Carbon forecast zone
- Reported by
- Other Federal Agency
The Rosebud Wildfire originated 10 miles southwest of Roscoe, Montana on Tuesday, August 28th, at approximately 1:08 pm. The fire burned 2,397 acres and was 100% contained on Saturday, September 1st at arroximately 5 pm.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
The Rosebud Wildfire originated 10 miles southwest of Roscoe, Montana on Tuesday, August 28th, at approximately 1:08 pm. The fire burned 2,397 acres and was 100% contained on Saturday, September 1st at arroximately 5 pm. The fuels consisted of grass and understory pine and grass with intermixed aspen.
Mandatory evacuations were ordered for approximately 20 residences along Getaway Trail five miles south of Roscoe. Although one outbuilding was reported to have burned, no houses were destroyed. Total personnel consisted of about 195 people, 30 engines, a pair each of bulldozers and water tenders, three helicopters, one heavy air tanker and two small engine tankers. The cause of the wildfire remains under investigation. More detailed information can be found at www.inciweb.org.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 28, 8:24 AM MST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
924 AM MDT TUE AUG 28 2012
.SHORT TERM...VALID FOR TDY AND WED...
NO CHANGES NEEDED FOR THE MORNING UPDATE. BRS
.PREVIOUS DISCUSSION...
SHORT TERM MODELS ARE IN GOOD AGREEMENT WITH THE SYNOPTIC PATTERN
OVER THE REGION. THE NEXT TWO DAYS WILL BE CRITICAL FIRE WEATHER
DAYS OVER OUR FORECAST AREA. MID LEVEL FLOW WILL BACK IN RESPONSE
TO A TROUGH PUSHING INTO THE PACIFIC NORTHWEST COAST. THIS WILL
TAP SOME VERY WARM DRY AIR TO THE SOUTHWEST AND DRIVE IT INTO OUR
REGION. SUNNY SKIES AND WILL ALLOW FOR SOME MODERATE MIXING TODAY.
MIXING WILL BE EVEN GREATER ON WEDNESDAY INFLUENCED BY SUNNY SKIES
AND VERTICAL JET DYNAMICS. THE RESULT WILL BE WIDESPREAD AFTERNOON
HUMIDITIES RANGING FROM 5 TO 12 PERCENT AND NEAR RECORD
TEMPERATURES. AS THE TROUGH EJECTS TO THE NORTHEAST ACROSS THE
MONTANA/CANADIAN BORDER IT WILL DRAG A FRONT THROUGH THE FORECAST
AREA LATE WEDNESDAY/WEDNESDAY EVENING. BRISK TO STRONG WESTERLY
WINDS ARE EXPECTED OVER THE AREA AHEAD OF THE FRONT...TURNING TO
THE NORTH BEHIND THE FRONT. BASED ON 700MB WINDS AND POST FRONTAL
PRESSURE RISES I EXPECT FRONTAL PASSAGE TO USHER IN WIND GUSTS
BETWEEN 40 AND 45 MPH FOR AN HOUR OR TWO IN MANY AREAS.
SINCE CONFIDENCE IS FAIRLY HIGH AT THIS POINT...WILL UPGRADE FIRE
WEATHER WATCH TO RED FLAG FROM NOON TODAY THROUGH MIDNIGHT WEDNESDAY
EVENING. BT
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MODELS WERE DEPICTING A SOMEWHAT DIFFERENT EXTENDED PATTERN
TONIGHT AS COMPARED TO LAST NIGHT. MADE SOME FORECAST ADJUSTMENTS
ACCORDINGLY. MONSOONAL MOISTURE WILL STILL MOVE PERIODICALLY INTO
THE AREA. HOWEVER...SW FLOW WILL SET UP DURING THE PERIOD
BRINGING THE CHANCE OF THUNDERSTORMS TO THE REGION. THU WAS STILL
A POST-FRONTAL COLD ADVECTION DAY. A TRAILING SHORTWAVE WILL
CROSS THE AREA FROM THE SYSTEM THAT WILL AFFECT THE REGION ON WED.
MODELS SHOWED SOME QPF OVER THE SOUTHERN PART OF THE NE BIG HORNS
THU AFTERNOON AND NIGHT AS THE NORTHERN FRINGE OF MONSOONAL
MOISTURE MOVED INTO THIS AREA. THUS HAD POPS OVER THE NE BIG HORNS
AND KEPT THE REST OF THE AREA DRY. TEMPERATURES ON THU WILL BE
ABOUT 20 DEGREES LOWER THAN WED/S HIGHS.
BOTH THE ECMWF AND GFS PAINTED QPF OVER THE SE ZONES AND MOUNTAINS
ON FRI DUE TO SHORTWAVE ENERGY AND MONSOONAL MOISTURE AFFECTING
THE AREA. ADDED LOW POPS TO THE SE AND WENT WITH CHANCE POPS OVER
THE SOUTHERN MOUNTAINS. RAISED HIGH TEMPERATURES ON FRI DUE TO A
WARMER 850 MB AIRMASS. SOUTHWEST FLOW AND SHORTWAVE ENERGY WILL
INCREASE OVER THE REGION FRI NIGHT AND SAT...THEN THE MODELS
BROUGHT A COLD FRONT THROUGH THE AREA SAT NIGHT. AVAILABLE
MOISTURE AND THE ABOVE FACTORS SUPPORTED LOW CHANCES OF
THUNDERSTORMS ACROSS THE AREA...SO HAVE ADDED POPS TO THESE
PERIODS. SAT LOOKED LIKE A WARMER DAY AHEAD OF THE FRONT SO RAISED
TEMPERATURES. A DRIER WESTERLY FLOW WILL OVERTAKE THE REGION SUN
THROUGH MON. AS A RESULT...HAVE SCALED BACK MON POPS. TEMPERATURES
WILL BE CLOSE TO NORMAL BOTH DAYS. ARTHUR
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION TODAY AND TONIGHT.
THE ONLY FLIGHT HAZARDS WILL BE POOR VISIBILITY CAUSED BY SMOKE
FROM ON GOING AREA FIRES. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 098 063/097 056/081 054/084 055/081 052/081 055/083
0/U 01/U 10/U 01/U 11/B 11/U 02/T
LVM 094 054/096 046/076 044/083 044/078 044/079 046/081
0/U 11/N 10/U 11/U 11/B 11/U 12/T
HDN 102 061/101 056/083 055/088 054/085 052/085 056/087
0/G 01/G 10/U 00/U 10/U 01/U 02/T
MLS 101 067/100 059/084 057/087 057/083 052/079 058/084
1/G 01/U 10/U 11/U 10/U 11/U 01/B
4BQ 100 064/099 057/084 057/088 057/085 053/084 059/083
0/U 01/U 10/U 11/U 11/N 11/U 02/T
BHK 100 068/100 063/082 056/083 061/082 053/083 057/081
1/U 01/U 20/U 11/U 11/B 11/U 01/B
SHR 096 060/095 052/077 053/085 051/081 049/080 052/081
0/U 01/B 10/U 00/U 11/B 11/U 02/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY NIGHT
FOR ZONES 123>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY NIGHT
FOR ZONES 274-284.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 422 AM MDT TUE AUG 28 2012 MTZ028>042-056>058-063>068-WYZ098-099-291030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 422 AM MDT TUE AUG 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR TODAY OVER MUCH OF THE REGION. NEAR RECORD TEMPERATURES AND VERY LOW HUMIDITIES ARE EXPECTED AND THIS HAS PROMPTED A RED FLAG WARNING FOR MUCH OF THE AREA. NEW OR EXISTING FIRES COULD GROW AND SPREAD RAPIDLY TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE WEDNESDAY. IN ADDITION TO NEAR RECORD TEMPERATURES AND VERY LOW HUMIDITY...WEST WINDS WILL INCREASE TO BETWEEN 15 AND 30 MPH. THIS CAN LEAD TO EXPLOSIVE GROWTH AND RAPID SPREADING OF FIRES. THE RED FLAG WARNING WILL CONTINUE FOR MUCH OF THE AREA THROUGH WEDNESDAY EVENING. PLEASE FOLLOW YOUR LOCAL FIRE RESTRICTIONS CAREFULLY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407745.